New Mexico, 2016

Funnel Cloud in New Mexico, July 2, 2016

July 2, 2016 · NWS ABQ · 1 event in 1 county or zone

A funnel cloud was captured by spotters near Taos as strong thunderstorms moved through the region. No damage occurred as a result of the storm.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A funnel cloud was captured by spotters near Taos as strong thunderstorms moved through the region. No damage occurred as a result of the storm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 2, 4:48 PM MST, 3 hours 42 minutes earlier.

Area forecast discussion, Jul 2, 4:48 PM MST, 3 hours 42 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
548 PM MDT SAT JUL 2 2016

.AVIATION...
00Z TAF CYCLE
Dry mid and low level air will continue to work in from the
northwest tonight. A few -shra/-tsra possible overnight but most
convective activity expected to end shortly after sunset. Northwest
breezes will return once again to all TAF around 18z Sunday.
Isold -shra/-tsra favored across the northern mountains near CO
border Sunday afternoon.

33

&&

.PREV DISCUSSION...300 PM MDT SAT JUL 2 2016...
.SYNOPSIS...
Showers and thunderstorms will be focused over the north central and
northeast tonight. Drier air will move in from the west with
spottier thunderstorms and a warming trend Sunday through Tuesday.
Wednesday into the latter half of the work week, models depict an
upper level low pressure system crossing the northern Rockies while
drawing modest subtropical moisture northward into New Mexico. This
could produce an uptick in thunderstorm coverage but high
temperatures will remain near to above average.

&&

.DISCUSSION...
While drier air has worked into New Mexico today at the mid and
upper levels, the low levels of the atmosphere remained relatively
moist today. That said, some of the higher dew points have been
slowly mixing out with afternoon heating. Models continue to focus
on the north central and northeast tonight with the best chances for
rainfall. The far northeast could still see a strong storm or two
this evening per the latest SPC outlook.

Drying continues Sunday into Monday and chances for showers and
storms becomes spottier, and increasingly focused over and near the
higher terrain. Storm motion will generally be from northwest to
southeast, so if storms survive long enough, a few could make it
into the eastern plains during the evenings. High temperatures
rebound to average or above but low temperatures may be a bit cooler
due to a drier air mass.

Models seem to be having some trouble determining whether the upper
high over the southwest u.s. or the upper low/trough over the pac nw
will be the more dominant feature mid to late next week. The GFS
maintains the stronger westerlies farther south, which suppresses
monsoon moisture until Wednesday or Thursday, then quickly shunts it
back southward by next weekend as the upper high center pops up over
AZ. The ECMWF is fairly dry as well, but offers some hope of a
monsoon burst early next week. The GFS maintains stronger westerlies
and a flatter ridge through 240 hrs, definitely not your typical
monsoon pattern.

&&

.FIRE WEATHER...

Short term trends will be a reduction in showers and thunderstorms
through Tuesday, warmer temperatures, and lower relative humidities.
A reversal of these trends is likely in the extended, but to what
extent is still uncertain.

A weak short wave trough is crossing NM this pm and evening and will
combine with a good deal of moisture to create isolated to scattered
showers and thunderstorms through about midnight. Favored areas will
be the northern mountains and far northeast.

A trend toward drier and warmer conditions are still expected after
today, although details will still need to be ironed out in respect
to how much the upper high builds over NM. Models do have the main
high centered well to our east, but have a secondary area hanging on
over southeast NM. There may be a very weak short wave trough
crossing the state on Monday, with the ECMWF remaining the most
bullish. Still, there should be little impact on our weather. Highs
will rise noticeably Sunday and Monday, then level off on Tuesday.
Minimum RH values will drop sharply Sunday and Monday, then they too
level off on Tuesday. Min RH values will be in the teens in much of
the west and central areas Sunday through Tuesday, and below 15
percent Monday and Tuesday.

Beyond Tuesday, an active northern branch is expected to carve out a
west coast trough by midweek. Meanwhile the main upper high will
still be way to our east, with weak reflections of the high over
northern Mexico and TX. This will allow monsoon moisture to only
seep back into the state Wednesday through Friday, rather than a big
surge of moisture. The GFS hangs on to a more pronounced high to our
south and eventually southwest, but even it brings some increase in
convection later next week.

The high is then forecast to once again build over the Land of
Enchantment next weekend. This should bring a downward trend in
storms.

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&

50
Hazardous weather outlook, Jul 2, 4:53 AM MST, 15 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
553 AM MDT SAT JUL 2 2016

NMZ501>540-031200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
553 AM MDT SAT JUL 2 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MARGINAL RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
FROM TAOS COUNTY EASTWARD...INCLUDING COLFAX AND UNION COUNTIES.
THIS EVENING THE MARGINAL RISK FOR ISOLATED SEVERE STORMS WILL
PERSIST IN COLFAX AND UNION COUNTIES. THE MAIN THREATS WILL BE
LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER CAN
CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND
WARNING FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING IN
TAOS...COLFAX AND UNION COUNTIES DUE TO THE THREAT OF SEVERE
THUNDERSTORMS.

44

The radar

The Albuquerque radar (KABX), 180 km away, was scanning. The volume nearest the first event began at 03:29 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Taos

When
July 2, 8:30 PM MST to 8:40 PM MST
Where
Taos County, 2.38 mi WNW of El Prado
Reported by
Trained Spotter
Coordinates
36.438, -105.612

Funnel cloud near Taos. No damage.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2016Every state in 2016This day in weather historyWarnings in New Mexico, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 643379.